General Discussions

Elotuzumab and Daratumumab Infusion for Myeloma

By Panelists: Keith Stewart, MB ChB, Kathleen Colson RN, BSN, BS, Charise Gleason MSN, NP-BC, AOCNP, Wendy Vogel, MSN, FNP, AOCNP
PUBLISHED THURSDAY, JANUARY 1, 1970


Transcript:

Wendy Vogel, MSN, FNP, AOCNP:
Daratumumab is given weekly for the first 8 weeks. We can give that as a single agent or in combinations. We’ll give it in combination, we’ll give it usually with Revlimid (lenalidomide)/dexamethasone, or we can give it with Velcade/dexamethasone. So, it’s given weekly for the first 8 weeks, then we give it every other week until week 25, and then we start giving it monthly.

Charise Gleason, MSN, NP-BC, AOCNP: At our center, when we’re scheduling that first appointment for a monoclonal antibody, we want our patient in the infusion chair first thing in the morning. It’s a long day for that first dose, especially daratumumab. And so, we typically start about 7:30 in the morning. Our timing is different at our various infusion centers. We have 5 different infusion centers. But depending on if the patient has a reaction, they might need that entire day. And so, when we first started using daratumumab, it was on clinical trials where you also had PK levels afterwards. So, there was this thought that it just takes forever, and I think there was a little leeriness from our nurses in how long it was going to take to give.

But typically, we can get that first dose in about 10 hours, even if the patient’s having a reaction with daratumumab, and that’s more common with daratumumab. For subsequent infusions, right now at our centers, we’re scheduling a 5-hour infusion for daratumumab, but it really only takes about 3.5 hours to get at that point. For elotuzumab, it takes about 2 hours, and if they have it on the faster route, it can take only an hour. But you have to have time to get the labs back in premedications as well.

Wendy Vogel, MSN, FNP, AOCNP: When we talk about staffing or scheduling for daratumumab infusions, I always say, start early. That would be for the patient, particularly on their first infusion, that you’d probably want to bring in fairly early in the day. We want to get them ready with their pre-medications and ensure that they’re taking their pre-medications at home as well. We want to make sure that we start our infusions slowly and then we’ll slowly increase that according to the prescribing information for the particular monoclonal antibody that we have. And, of course, if there are any infusion reactions, we’re going to slow that down and appropriately manage that. The infusion could take a little bit longer. So, we always say, start early.

Charise Gleason, MSN, NP-BC, AOCNP: Elotuzumab dosing at the start is weekly for 2 cycles. So, it’s 8 doses, which is the same as daratumumab. How it’s different is that elotuzumab then goes to every other week—so days 1 and 15—and it stays on that schedule. Daratumumab goes to every other week for 2 cycles and then it goes to once-a-month dosing. So, that’s the difference in those 2 antibodies.

Another difference to consider with daratumumab is it can impact blood typing. So, we want to send a type-in screen on all patients prior to their first dose of daratumumab. We also give them a card to carry in their wallet that says that they’re on this antibody in case they’re at another center and they have a type-in screen needing a transfusion, because they’re going to have these antibodies that show up in the type-in screen and it impacted the indirect test. For these patients, this will show up in their blood for about 6 months after they received daratumumab. So, it’s really important, especially if they’re transfusion-dependent, that the blood bank knows that they’ve been on this antibody.

Wendy Vogel, MSN, FNP, AOCNP: An infusion reaction is every chemotherapy nurses’ nightmare. We don’t want to see this happen. But chemotherapy nurses are very, very prepared to take care of an infusion reaction. Now, this isn’t an anaphylactic reaction, and it’s really important to differentiate between an infusion reaction and an anaphylactic reaction. An anaphylactic reaction is mediated by IgG; it’s a true allergic reaction. It generally happens with subsequent infusions, usually not the first. It is something where you stop the drug and you don’t repeat the drug again.

So, it’s a different mechanism of action from an infusion reaction, which we can also call a “cytokine release reaction.” This is when you have an effective tumor therapy, and it happens maybe 30 minutes to an hour and a half into the infusion versus an anaphylaxis, which may happen early on in an infusion. An infusion reaction usually is with only the first infusion because your tumor burden is greater. You’re having a reaction because of the release of cytokines into the system, because we are working on that cancer. The cancer cells are being destroyed.

When we have that process going on, then the body reacts perhaps with fever, with rigors, and it does look like an anaphylactic reaction. So, we have to slow that infusion rate down, we have to stop it and appropriately manage it. The difference, too, between that and an anaphylactic reaction is we can rechallenge that patient after an infusion reaction. We would bring them back to a slower rate than what they were getting when the infusion reaction occurred. We’ll treat them with whatever medications their facility recommends for treatment of an infusion reaction; maybe more steroids, Benadryl, whatever the protocol is, and then we’ll restart that infusion and slowly work our way up again.

Kathleen Colson, RN, BSN, BS: The range of symptoms that we look out for mainly when we’re administering patients with monoclonal antibodies are infusion-related reactions. So, different monoclonal antibodies will have the different ranges, whether it’s mild to severe toxicities, when administering the drug. A mild reaction can be a patient having fevers or chills, maybe having a cough or some wheezing or hypotension. And so, this is what we look at as a mild reaction. They can go to very severe reactions, to a grade 4, where patients can have issues with bronchospasm, pulmonary edema, hypoxia, dyspnea, and hypotension or hypertension. These can be very severe reactions that need immediate medical intervention. Certainly, I will tell you that all patients receiving monoclonal antibodies are required to have pre- and post-hypersensitivity medications. If a hypersensitivity reaction does occur while the patient is getting their infusion, then we re-administer pre-medications. But most centers will have their own protocol regarding what therapies they want to give a patient 24 to 48 hours prior to the infusion, on the day of infusion, and 24 to 48 hours after the infusion. Patients who receive monoclonal antibodies can have a reaction 2 days after receiving their monoclonal antibody.

Transcript Edited for Clarity
Start a discussion
You must log in to use this feature, please click here to login.
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.